Statin-induced testicular pain has been reported. - GreenMedInfo Summary
Probable statin-induced testicular pain.
Ann Pharmacother. 2007 Jan;41(1):138-42. Epub 2007 Jan 2. PMID: 17200428
Department of Clinical Pharmacy, University of Colorado at Denver and Health Sciences Center, Denver, CO 80262, USA. firstname.lastname@example.org
OBJECTIVE: To describe a case of a patient experiencing testicular pain on 3 occasions after taking 3 different statins. CASE SUMMARY: A 54-year-old man with hyperlipidemia was started on lovastatin therapy. His other medications included aspirin, levothyroxine, buspirone, and atenolol. Seven months after starting lovastatin, the patient experienced testicular discomfort that resolved upon discontinuation of the drug. Afterward, he started simvastatin and again experienced testicular discomfort. The simvastatin was changed to atorvastatin, and the pain resolved. However, 3 months after starting atorvastatin, the patient developed testicular pain, which resolved after the drug was stopped. During each of the episodes, the patient's pain increased when he was sitting, driving, or wearing tight clothing. The Naranjo probability scale indicates that statins probably caused the patient's pain. DISCUSSION: Testicular pain is rarely caused by medications. Product labeling for statins does not list urinary adverse events as common. However, labeling for atorvastatin and pravastatin lists rare urologic adverse effects. A literature search did not reveal any previously reported cases of testicular adverse effects from statins. However, statins have been shown to inhibit cholesterol synthesis in the testis. Some data indicate that statins reduce serum testosterone concentrations, but other data indicate that statins have no effect on sex hormones or spermatogenesis. Data are also available indicating that aspirin might affect testosterone concentrations and testicular function. It is difficult to know whether either of the above hormonal mechanisms was associated with our patient's testicular discomfort, but the time course and challenge/rechallenge aspects of the case suggest that the statins were the cause. CONCLUSIONS: Urologic adverse effects of statins rarely occur but should not be overlooked by medical providers.